Nebraska, 2007

Hail in Nebraska, August 28, 2007

August 28, 2007 · NWS LBF · 1 event in 1 county or zone

Isolated thunderstorms formed over Northwest Nebraska during the afternoon hours and produced hail up to the size of nickels over northwest Cherry County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms formed over Northwest Nebraska during the afternoon hours and produced hail up to the size of nickels over northwest Cherry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 28, 2:07 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 28, 2:07 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
307 PM CDT TUE AUG 28 2007

.DISCUSSION...
INDICATIONS FROM SFC OBS AND NAM/GFS BLENDED SOLN SUGGEST A SLIGHT
CHC OF SHRA AND TSTMS TONIGHT THROUGH WEDS NIGHT ACROSS THE WRN HIGH
PLAINS AND PERHAPS INTO NCNTL ZONES. UA FORCING IS VERY WEAK BUT
UPSLOPE H8 THETA E ADVECTION MAY BE SUFFICIENT FOR SHRA ACTIVITY.
OTHERWISE RAIN CHCS ARE NOMINAL. IN FACT...THE GFS IS DRY THURSDAY
AND OUT TO 10 DAYS.

TONIGHT THROUGH THURSDAY...CANADIAN HIGH PRESSURE WILL BUILD THROUGH
THE CNTL U.S. AND DRIVE MOST OF THE MOISTURE SOUTH OF THE AREA AND
INTO TX AND OKLA. RESIDUAL LOW LEVEL MOISTURE IS EXPECTED TO PRODUCE
LOW CLOUDS AND PERHAPS FOG IN ADDITION TO SHRA/ISOLD TSTM CHCS.
CLOUD COVER COULD PERSIST THROUGHOUT THE DAY WEDS. MOST OF THE LOW
CLOUDS...FOG AND RAIN WILL OCCUR AS UPSLOPE AND FAVOR AREAS WEST OF
HIGHWAY 83.

FRIDAY THROUGH TUESDAY...NO REAL CHANGES IN THE FCST THINKING. LOW
PRESSURE WILL FORM ACROSS THE NRN PLAINS AND DRAW WARM AIR OFF THE
ROCKIES AND ACROSS THE CNTL PLAINS. NEB WILL REMAIN UNDER THE STABLE
NERN QUADRANT OF THE H5 RIDGE. THE FRONT WILL SEQUESTER MOISTURE
ACROSS THE MID SOUTH AND NO TROPICAL INFLUENCES ARE EXPECTED
IMPINGE UPON THE SUBTROPICAL HIGH.

TEMPS DAYS 1 THROUGH 3 ARE MOSTLY NAM12 2M TEMPS VERSUS THE
WARMER SPECULATIVE GUIDANCE...THEREAFTER HPC CONTINUES TO LOOK
REASONABLE. NO SIGNIFICANT ADJUSTMENTS HAVE BEEN APPLIED TO THIS
GUIDANCE.

&&

.AVIATION...
VFR KLBF THIS AFTERNOON TRENDING TO IFR AND LIFR OVERNIGHT IN
STRATUS AND FG. MVFR AT KVTN BECOMING IFR OVERNIGHT AS CLOUDS LOWER.
TS WILL BE POSSIBLE ACROSS THE PANHANDLE AND EASTERN CO IMPACTING
TWB264 AND TWB274. TSRA INTO THIS EVENING EASTERN PORTIONS OF TWB098
EAST OF KONL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC
Hazardous weather outlook, Aug 28, 2:27 PM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
327 PM CDT TUE AUG 28 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-291100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
327 PM CDT TUE AUG 28 2007 /227 PM MDT TUE AUG 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT WILL OCCUR THIS
EVENING ALONG AN APPROACHING COLD FRONT. ALTHOUGH A FEW STORMS MAY
BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS...THE PRIMARY
THREAT WILL BE FROM OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AREAS OF FOG ARE EXPECTED ACROSS WESTERN AND NORTH CENTRAL NEBRASKA
WEDNESDAY MORNING. THE FOG MAY BECOME LOCALLY DENSE...ESPECIALLY
ALONG THE PLATTE RIVER VALLEY. MOTORISTS SHOULD PLAN FOR EXTRA
TRAVEL TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JMC

The radar

The North Platte radar (KLNX), 101 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherry

When
August 28, 4:30 PM CST
Where
Cherry County, 41 mi S of Merriman
Measured
0.88 in hail
Reported by
Public
Coordinates
42.327, -101.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51790.